Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Ellen M. Farr, MD: No financial relationships or conflicts of interest
Case Description: The patient presented to inpatient rehabilitation with intermittent fevers. Basic infectious workup was negative, and the only notable lab result was an elevated phenytoin level of 2.4. Shortly after admission he was febrile to 102F and developed new altered mental status (AMS) necessitating transfer to an acute care hospital. At the acute care hospital, his fever peaked at 105F and further workup including lumbar puncture, viral serologies, thyroid studies, and comprehensive imaging was negative. He developed an extensive rash involving his whole body and elevated transaminases. Ultimately it was decided the clinical picture was most consistent with drug reaction with eosinophilia and systemic symptoms (DRESS) likely caused by his phenytoin.
Setting: Inpatient Rehabilitation Facility/Acute Care Hospital
Patient: 71-year-old male with a history of alcoholism and traumatic brain injury (TBI) complicated by seizures Assessment/
Results: Phenytoin was discontinued, and a prolonged steroid taper was started. His transaminases peaked with an ALT/AST of 195/156 on the day phenytoin was discontinued, but his eosinophil count did not become elevated until after the offending drug was stopped and rose to a peak of 4.1 a week after. The fevers, rash, AMS, and lab abnormalities resolved after discontinuation of phenytoin.
Discussion: Fevers are a frequent occurrence in acute inpatient rehabilitation as is the use of antiepileptic drugs for the management of TBI. It is important to consider DRESS syndrome as a cause of fevers especially if infectious work-up is negative and there are other systemic signs, such as rash, eosinophilia, and elevated LFTs, present.
Conclusion: DRESS syndrome is a serious side effect of several antiepileptic drugs including carbamazepine, phenytoin, lamotrigine, and phenobarbital, and when presenting primarily with fevers can be a difficult diagnostic picture. This case highlights the importance of keeping DRESS syndrome in the differential for febrile TBI patients on antiepileptics who have a seemingly negative infectious workup.
Level of Evidence: Level V
To cite this abstract in AMA style:Farr EM, Brkic N. DRESS for Success – Identifying the Cause of a Fever of Unknown Origin: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/dress-for-success-identifying-the-cause-of-a-fever-of-unknown-origin-a-case-report/. Accessed October 23, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/dress-for-success-identifying-the-cause-of-a-fever-of-unknown-origin-a-case-report/